Virginia, 2018

Damaging Winds in Virginia, April 4, 2018

April 4, 2018 · NWS MRX · 2 events in 2 counties and zones

A strong low pressure system moved northeast out of the Midwest into the Eastern Great Lakes while pulling colder air southeast across the Southern Appalachian region. Severe convection developed ahead of the front generating wind gusts strong enough to down trees and produce some limited structural damage to homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system moved northeast out of the Midwest into the Eastern Great Lakes while pulling colder air southeast across the Southern Appalachian region. Severe convection developed ahead of the front generating wind gusts strong enough to down trees and produce some limited structural damage to homes. The damage reports were mainly over the higher Cumberland Plateau terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 12:05 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 4, 12:05 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
105 AM EDT Wed Apr 4 2018

.AVIATION...
VFR conditions to change with strong SW winds ahead of a line of
strong thunderstorms moves east across the area. The line is
expected to move through the TAF sites between 06Z and 09Z. Gusty
winds of 35-45 kts and VFR vis but reduction to MVFR or IFR with
heavy rain possible with the storms. Behind line, light rain with
MVFR cigs and good visibility will continue, winds shifting to
the west and northwest and gusty. VFR conditions expected after
sunrise, but winds remain gusty and predominantly westerly.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Apr 3, 3:17 PM EST, 9 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
417 PM EDT Tue Apr 3 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-042030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
417 PM EDT Tue Apr 3 2018 /317 PM CDT Tue Apr 3 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

A cold front will move through the region tonight, bringing
widespread showers and thunderstorms. Some of these thunderstorms
could be severe, with damaging winds and large hail being the
primary threats. An isolated tornado cannot be ruled out. The
line of storms is expected to arrive on the Cumberland Plateau
around midnight, with passage through much of the Tennessee Valley
by around 2-4 am EDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 4, 12:20 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 AM EDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
04/04/2018                   SCOTT              TN   911 CALL CENTER

            SEVERAL TREES AND POWERLINES DOWN ACROSS THE COUNTY.

&&

TDOYLE
Local storm report, Apr 4, 12:38 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 AM EDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
04/04/2018                   CAMPBELL           TN   911 CALL CENTER

            SEVERAL TREES DOWN. TREE ON HOUSE WITH DAMAGE. A TRAILER
            WITH ROOF BLOWN OFF.

&&

TDOYLE
Special weather statement, Apr 4, 12:53 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
153 AM EDT WED APR 4 2018

TNZ085>087-100>102-040645-
West Polk TN-Northwest Monroe TN-East Polk TN-Southeast Monroe TN-
Bradley TN-McMinn TN-
153 AM EDT WED APR 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRADLEY...POLK...
MCMINN AND MONROE COUNTIES UNTIL 245 AM EDT...

At 152 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Sweetwater to Cohutta.
Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Athens, Sweetwater, Madisonville, Benton, Ducktown, Etowah, Wildwood
Lake, Englewood, Vonore, Greenback, Tellico Plains, Niota, Calhoun,
William L. Davenport Refuge, Big Frog Mountain, McGee Carson
Peninsula, Parksville, Bullet Creek, Copperhill and Archville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 300 AM EDT for
east Tennessee.

LAT...LON 3499 8491 3564 8455 3562 8451 3564 8452
      3565 8452 3567 8443 3564 8438 3567 8432
      3564 8428 3563 8425 3562 8425 3562 8419
      3558 8415 3559 8411 3554 8409 3555 8403
      3524 8418 3527 8423 3522 8429 3499 8432
TIME...MOT...LOC 0552Z 273DEG 35KT 3563 8457 3496 8494

CDG
Local storm report, Apr 4, 12:55 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
155 AM EDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     3 SW SANDLICK           36.36N 83.71W
04/04/2018                   CLAIBORNE          TN   TRAINED SPOTTER

            TREES DOWN NEAR CEDAR GROVE MARINA OFF HWY 33.

0130 AM     TSTM WND DMG     5 NE SPRING CITY        35.73N 84.79W
04/04/2018                   RHEA               TN   911 CALL CENTER

            TREE DOWN IN THE COMMUNITY OF MUDDY CREEK.

0132 AM     HAIL             DECATUR                 35.53N 84.79W
04/04/2018  M0.50 INCH       MEIGS              TN   TRAINED SPOTTER

&&

TDOYLE
Local storm report, Apr 4, 1:06 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
206 AM EDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
04/04/2018                   LOUDON             TN   911 CALL CENTER

            TREE FELL ON HOUSE IN LENOIR CITY.

0140 AM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
04/04/2018                   HAMILTON           TN   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS THE COUNTY.

&&

TDOYLE

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
April 4, 1:10 AM EST
Where
Lee County, 1.31 mi WNW of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.690, -83.120

Several trees and power lines were reported down.

Thunderstorm Wind, Washington

When
April 4, 1:40 AM EST
Where
Washington County, 0.55 mi E of Abingdon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.710, -81.970

Numerous trees were reported down, especially across the northern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738603, 738604.